Experiences from consumer reports on psychiatric adverse drug reactions with antidepressant medication: a qualitative study of reports to a consumer association
1 Nordic School of Public Health, Gothenburg, Sweden
2 Department of Behavioural Sciences and Learning, Linkoping University, Linkoping, Sweden
3 School of Social Work, Lund University, Lund, Sweden
4 Medical Products Agency, Uppsala, Sweden
BMC Pharmacology and Toxicology 2012, 13:19 doi:10.1186/2050-6511-13-19Published: 23 December 2012
The new European pharmacovigilance legislation has been suggested as marking the beginning of a new chapter in drug safety, making patients an important part of pharmacovigilance. In Sweden since 2008 it has been possible for consumers to report adverse drug reactions (ADRs) to the Medical Products Agency (MPA), and these reports are now understood as an increasingly valuable contribution in the monitoring of safety aspects in medicines. Already in 2002 it was possible to report experiences with medicines to the non-profit and independent organization Consumer Association for Medicines and Health (KILEN) through a web-based report form with an opportunity to describe ADR experiences in free text comments. The aim of this study was to qualitatively analyze the free text comments appended to consumer reports on antidepressant medication.
All reports of suspected adverse reactions regarding antidepressant medications submitted from January 2002 to April 2009 to KILEN’s Internet-based reporting system in Sweden were analyzed according to reported narrative experience(s). Content analysis was used to interpret the content of 181 reports with free text comments.
Three main categories emerged from the analyzed data material: (1) Experiences of drug treatment with subcategories (a) Severe psychiatric adverse reactions, and (b) Discontinuation symptoms; (2) Lack of communication and (3) Trust and distrust. A majority of the reports to KILEN were from patients experiencing symptoms of mental disturbances (sometimes severe) affecting them in many different ways, especially during discontinuation. Several report included narratives of patients not receiving information of potential ADRs from their doctor, but also that there were no follow-ups of the treatment. Trust was highlighted as especially important and some patients reported losing confidence in their doctor when they were not believed about the suspected ADRs they experienced, making them attempt to discontinue their antidepressant treatment on their own.
The present study indicates that free text comments as often contained in case reports directly submitted by patients can be of value in pharmacovigilance and provide important information on how a drug may affect the person using it and influence his or her personal life.